I Got 99 Problems and 87 of Them are Side Effects
When I was first diagnosed about 5 years ago, I was prescribed Rebif, which is a subcutaneous injection, injected 3 times a week.
Now, as if being suddenly diagnosed out of the blue at 22 years old again, I’m losing feeling in my hands, feeling like I’d lost everything I worked for previously. I now had to comprehend injecting myself 3 times a week all over again with what felt like super strong acid.
I struggled with the fact that I had no fat on my body at that time—I was very underweight, I didn’t eat well enough or look after myself and just constantly worked hard in an effort to be better than where I was yesterday.
I was told to only inject my lower back area, the top side of my thigh and around my belly button. I was told not to bother with my arms because they would be too painful. Eep.
Now this is purely to give you my experience. My results are not the same for everyone, and I know other people still on Rebif, and it’s working out really well for them.
After each of my injections, the area would swell up and come out in a sort of bee-sting like looking lump. My legs came out in a full-on egg, and my leg tended to go numb after I’d injected it. Plus, the injection sites couldn’t heal fast, so I was constantly bruised, sore and in a lot of pain.
I’d tried all the advice the nurse gave to me. Heat packs, cool packs, changing the depth/the needle speed/the speed of the liquid—nothing seemed to make it better, and I was so low and getting very depressed.
I kept on doing this for a year and a half whilst being on a waiting list for a new tablet. My neurologist told me he didn’t think I’d last that long! Cheers! Eventually the call came, and I could pick up my new tablets. It literally felt like I’d won the lottery.
I read the information in the leaflet and the amount of side effects was crazy. “It’s ok though,” I thought because at least it’s not painful, I don’t have to worry about the bee stings, and I could get out of the severe depression I was now stuck in. I could wake up every morning and not dread what I’d have to do in the evening.
It was a strange thing at first to remember to have to take two tablets every day, and soon, these two were joined by quite a few more. I actually now take more than my 90-year-old grandma!
I took the first few half dose tablets no problem. But when I started taking a couple of the full dose ones, I started to really struggle with the gastrointestinal side effects. I couldn’t eat anything. I felt nauseous and was sick constantly. Worst thing was it happened over Christmas.
People asked me if they were any better than Rebif, and I still told them a million percent yes.
See, they didn’t see me struggle with the injectable meds.
I knew the side effects would pass, so I stayed strong. I’d read things like ginger and peanut butter, helped so I made sure to eat those with everything. It took about 6 months to stop being sick and 5 years later, I still have the dry mouth and flushing symptoms around lunchtime. No nausea though!
Day to day, it’s so much better being on tablets. I’ve also been put on fluoxetine to help with my anxiety, which gave me a lot of nosebleeds at the start.
I also take X2 vitamin D and C per day. Team that with several fruit and veg portions a day, no gluten and lactose and minimal processed foods where possible, and I’m feeling pretty good.
Whichever medication you’re on, it is possible to make it work for you. It’s not an easy thing being on medication, especially when you have to keep on top of things, like getting a blood test every 3 months like with Tecfidera. But turn it into a positive experience—treat yourself to your favourite restaurant, or see a friend like I do—turn it into something you look forward to instead of something you dread.
My Dad: The Flying MS Superhero
Our dad, Skip (who is usually in a wheelchair most of the time), had just… Read More
Missed-Diagnosis : My 4 Early Signs of MS
I’m a smart woman, but even with my level of intelligence, I was ignorant to… Read More